Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 21, 2023, 12:08 AM MST for Beaverhead County, Cascade County, Madison County, Montana. It was in force for 8 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2023, 12:08 AM MST (07:08 UTC)
- Expired
- Feb 21, 2023, 8:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Cascade County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 179 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 12:45 AM MST | NON-TSTM WND GST 60 | 4 E Cascade, MT | MESONET STATION MTM76 CASCADE E MDA. |
| Feb 21, 1:05 AM MST | NON-TSTM WND GST 78 | 21 Sw Lima, MT | MESONET STATION HRKM8 HARKNESS RAWS. |
| Feb 21, 1:47 AM MST | NON-TSTM WND GST 61 | 10 Wsw Grant, MT | MESONET STATION BRRM8 BRENNER RAWS. |
| Feb 21, 1:59 AM MST | NON-TSTM WND GST 58 | 4 Ne Lima, MT | MESONET STATION LMRM8 ANTELOPE RAWS. |
| Feb 21, 4:16 AM MST | NON-TSTM WND GST 58 | 1 Ese Wise River, MT | MESONET STATION WRSM8 WISE RIVER. |
| Feb 21, 5:15 AM MST | NON-TSTM WND GST 61 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Feb 21, 6:00 AM MST | SNOW 4 | Bloody Dick, MT | SNOTEL AUTOMATED EQUIPMENT AT BLOODY DICK ESTIMATES 4 INCHES OF SNOW SINCE MIDNIGHT. STATION ELEVATION: 7570 FT. |
| Feb 21, 6:00 AM MST | SNOW 4 | Darkhorse Lake, MT | SNOTEL AUTOMATED EQUIPMENT AT DARKHORSE LAKE ESTIMATES 4 INCHES OF SNOW IN THREE HOURS. STATION ELEVATION: 8484 FT. |
| Feb 21, 7:00 AM MST | SNOW 0.2 | Glen, MT | COCORAHS STATION MT-BV-22 GLEN COCORAHS. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS. |
| Feb 21, 7:00 AM MST | SNOW 0.3 | 2 Ene Norris, MT | COCORAHS STATION MT-MD-12 2 ENE NORRIS. |
| Feb 21, 7:00 AM MST | SNOW 3 | 6 Ese Fairfield, MT | COCORAHS STATION MT-CC-17 FAIRFIELD 6.0 ESE. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS. |
| Feb 21, 7:00 AM MST | SNOW 3 | Lemhi Ridge, MT | SNOTEL AUTOMATED EQUIPMENT AT LEMHI RIDGE ESTIMATES 3 INCHES OF SNOW OVER THE LAST TWO HOURS. STATION ELEVATION: 7666 FT. |
| Feb 21, 7:00 AM MST | SNOW 3.1 | 4 Ese Fort Shaw, MT | CO-OP OBSERVER STATION SNRM8 SUN RIVER 4S COOP. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS. |
| Feb 21, 7:00 AM MST | SNOW 4 | Lone Mountain, MT | SNOTEL AUTOMATED EQUIPMENT AT LONE MOUNTAIN ESTIMATES 4 INCHES OF SNOW OVER THE LAST 12 HOURS. STATION ELEVATION: 8571 FT. |
| Feb 21, 7:00 AM MST | SNOW 4 | Lower Twin, MT | SNOTEL AUTOMATED EQUIPMENT AT LOWER TWIN ESTIMATES 4 INCHES OF SNOW OVER LAST THREE HOURS. STATION ELEVATION: 7888 FT. |
| Feb 21, 8:00 AM MST | SNOW 2.1 | 5 Sse Grant, MT | CO-OP OBSERVER STATION GRNM8 DILLON 26 SSW. |
| Feb 21, 8:00 AM MST | SNOW 3 | Beagle Springs, MT | SNOTEL AUTOMATED EQUIPMENT AT BEAGLE SPRINGS ESTIMATES 3 INCHES OF SNOW SINCE 3AM TODAY. STATION ELEVATION: 8773 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WWUS75 KTFX 210708 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1208 AM MST Tue Feb 21 2023 MTZ325-328-329-211500- /O.NEW.KTFX.HW.W.0010.230221T0708Z-230221T1500Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Glen, Waterloo, Ennis, Cameron, Norris, Bannack, Dillon, Jeffers, Monida Pass, and McAllister 1208 AM MST Tue Feb 21 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...The Madison and Beaverhead River Valleys, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel will be difficult for high profile vehicles and those hauling light weight trailers. && $$ RG
2 follow-up statements
245 WWUS75 KTFX 210852 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 152 AM MST Tue Feb 21 2023 MTZ312-211500- /O.EXA.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/ Cascade County below 5000ft- Including the following locations: Great Falls 152 AM MST Tue Feb 21 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Cascade County below 5000ft. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ325-328-329-211500- /O.CON.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Bannack, Glen, Cameron, Norris, Ennis, Dillon, McAllister, Waterloo, Monida Pass, and Jeffers 152 AM MST Tue Feb 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...The Madison and Beaverhead River Valleys, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow could significantly reduce visibility on interstate 15 from Monida Pass to Lima. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
023 WWUS75 KTFX 211458 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 758 AM MST Tue Feb 21 2023 MTZ312-325-328-329-211600- /O.EXP.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/ Cascade County below 5000ft-Madison River Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Norris, Cameron, Bannack, McAllister, Dillon, Waterloo, Monida Pass, Jeffers, Ennis, Great Falls, and Glen 758 AM MST Tue Feb 21 2023 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... The threat has ended. $$ CC
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:58 PM MST, 10 minutes earlier.
Area forecast discussion, Feb 20, 11:58 PM MST, 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1158 PM MST Mon Feb 20 2023 ...Aviation Section Update... .SYNOPSIS... Periods of snow will continue through Wednesday, with much colder air moving southward through the area on Tuesday morning. By Wednesday, many areas will have temperatures below zero, with wind chill values even colder. The cold air remains over the area through Friday, with a slow warming trend expected over the weekend. && .UPDATE... Updated forecast is out this evening. The only change to highlights was to remove the Southern High Plains from a Winter Storm Warning and convert it to a Winter Weather Advisory. Snow over the next 36 hours or so in that area will not warrant a Winter Storm Warning continuing for that long. Considered an upgrade to a Blizzard Warning across the eastern Hi-Line in Blaine county, but confidence in quarter-mile visibility over a sustained period was not high. Aside from snow developing across the eastern Hi-Line tonight, gusty westerly winds are expected along the Rocky Mountain Front through much of Central and Southwest Montana associated with an approaching mid level jet. Forecast soundings don't offer up in the way of ridgetop stability, so gusts in the 35-55 mph range look to be most likely at lower elevations, but I can't rule out a stray gust in excess of 55 mph at and above pass level. -AM && .AVIATION... 1158 PM MST Mon Feb 20 2023 (21/06Z TAF Period) MVFR/IFR/LIFR conditions are occurring and forecast to continue at the north central, central and southwest Montana airfields during this TAF period. Mountain obscuration is forecast. Periods of strong gusty winds are forecast. In association with passage of an arctic front, winds shift northwesterly/northeasterly. There is high confidence in the occurrence of low level wind shear conditions. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 430 PM MST Mon Feb 20 2023/ Tonight through Wednesday...Periods of heavy snow are slowly diminishing over the Rocky Mountain Front and Central MT currently. The snow is falling along a boundary going from near the city of Choteau to Lewistown. This boundary will shift northward, resulting in potential areas of heavier snowfall developing in the Havre/Harlem areas. On Tuesday morning, an arctic cold front will move southward through the CWA, arriving near the US/Canadian border near 4 AM, in the Great Falls area around 7 AM, near Helena by 10 AM, then through Southwest MT during the afternoon hours. A band of snow will accompany the frontal passage. Some snow squalls will be possible. There is the potential that a snow squall warning might be needed in portions of the advisory area if conditions are met. Temperatures will be falling through the afternoon. By Wednesday morning, many areas from Helena northward will likely be below zero for temperatures, with wind chill values even colder. Wind chill highlights will be needed. Light snow showers will continue on Wednesday as well, but overall impacts will be diminishing for snow. Thursday through Monday...It will continue to be very cold Thursday and Friday, with wind chill highlights likely. The cold air is likely going to be very slow to move out, thus the forecast models are slow to warm things up, even on Saturday. With some stronger winds on Friday, some blowing snow could be an impact along the front range of the Rockies, which could continue into Saturday. The westerly winds will allow temperatures to warm up a bit by Sunday, with increasing chances for mostly mountain snow showers Sunday and Monday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 17 32 -5 -1 / 40 100 90 90 CTB 9 19 -10 -2 / 50 90 40 20 HLN 26 36 -2 3 / 70 100 70 60 BZN 27 37 -5 1 / 30 80 70 70 WYS 18 33 -8 9 / 80 80 70 60 DLN 28 40 0 5 / 40 80 40 40 HVR 10 19 -13 -4 / 100 100 30 50 LWT 20 29 -10 -5 / 80 90 100 90 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 11 PM MST Wednesday for Big Belt, Bridger and Castle Mountains-East Glacier Park Region-Gallatin and Madison County Mountains and Centennial Mountains-Little Belt and Highwood Mountains-Snowy and Judith Mountains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass. Winter Weather Advisory until 5 AM MST Wednesday for Cascade County below 5000ft-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Gates of the Mountains-Helena Valley-Meagher County Valleys-Northern High Plains-Southern High Plains-Western and Central Chouteau County. Winter Storm Warning until 5 AM MST Wednesday for Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft-Hill County-Judith Basin County and Judith Gap-Northern Blaine County. Winter Weather Advisory from midnight tonight to 5 AM MST Wednesday for Elkhorn and Boulder Mountains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. Winter Weather Advisory from 5 AM Tuesday to 5 AM MST Wednesday for Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-Gallatin Valley-Madison River Valley-Missouri Headwaters. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Feb 20, 10:29 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 PM MST MON FEB 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HIGH SUST WINDS 4 NNE MCALLISTER 45.50N 111.70W
02/20/2023 M42 MPH MADISON MT DEPT OF HIGHWAYS
SUSTAINED WIND OF 42 MPH AVERAGED OVER 1
HOUR FROM 851 TO 951 PM MST.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:23 AM MST | Special Weather Statement | TFX | Teton | 52 min |
| Feb 21, 4:28 AM MST | Special Weather Statement | TFX | Blaine, Chouteau, Hill, Liberty, Toole | 47 min |
| Feb 21, 5:49 AM MST | Special Weather Statement | TFX | Blaine, Cascade, Chouteau, Fergus, Glacier, Hill and 6 more | 41 min |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.